Oklahoma, 2003

Heat in Oklahoma, July 7, 2003

July 7, 2003 · NWS OUN · 1 event in 1 county or zone

1 heat, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 7, 1:50 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 7, 1:50 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
250 PM CDT MON JUL 7 2003

A COUPLE OF UPPER-LEVEL SYSTEMS OVER TEXAS CONTINUE TO HELP GENERATE
A FEW SHOWERS OVER OUR FORECAST AREA.  LITTLE OR NO RAIN IS EXPECTED
DURING THE TONIGHT PERIOD OVER THE NORTH... ALTHOUGH A FEW SHOWERS
OR THUNDERSTORMS MAY OCCUR IN THE GENERALLY UNCAPPED ATMOSPHERE OVER
OUR SOUTHEASTERN COUNTIES.  A SIMILAR SCENARIO WILL OCCUR TOMORROW.

THE BIGGEST ISSUE WITH THIS FORECAST IS THE EVOLUTION OF THE WEATHER
SYSTEMS OVER THE SOUTHERN PLAINS FROM WEDNESDAY THROUGH SATURDAY.  A
COLD FRONT IS FORECAST BY MOST MODELS TO ARRIVE IN NORTHERN OKLAHOMA
WEDNESDAY NIGHT.  GIVEN THE STRENGTH OF THE ASSOCIATED UPPER WAVE...
IT SEEMS REASONABLE THAT IT WILL MAKE IT A FAIR DISTANCE INTO
OKLAHOMA BY THURSDAY AFTERNOON.  EXACTLY HOW FAR IT TRAVELS MAKES A
BIT OF DIFFERENCE IN THE FORECAST.  AT THIS POINT... WILL PUT LOW
POPS ALONG AND NORTHEAST OF THE CURRENT GUESS OF FRONTAL POSITION.
A SECOND FRONT THIS WEEKEND WILL CONTINUE TO COMPLICATE MATTERS.  IF
CONVECTION DOES DEVELOP... THAT WILL ONLY SERVE TO MAKE THE
SITUATION EVEN MESSIER.

IN ANY CASE... IT APPEARS THAT THE SUBTROPICAL HIGH WILL REMAIN TOO
FAR WEST OF OUR AREA FOR ITS DRAGON BREATH TO BE DOMINANT HERE AFTER
THE FIRST FRONT ARRIVES.  SO... HAVE LOWERED HIGHS SEVERAL DEGREES
FOR THURSDAY THROUGH THE WEEKEND.

OKC   72   94   73   96  / 10   10   10    5
HBR   71   96   72   97  / 10    0   10    5
SPS   73   96   74   98  / 10    5   10    5
GAG   68   94   70   98  / 10    0   10    5
PNC   71   94   74   96  / 10   10   10    5
DUA   73   93   75   95  / 20   20   20   10

FORECAST ID = 23 = CMS

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Jul 7, 11:59 AM CST, 4 hours 1 minute before
OKZ004>048-050>052-TXZ083>090-080200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT MON JUL 7 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER WESTERN NORTH TEXAS AND
SOUTHERN OKLAHOMA THIS AFTERNOON INTO THE EARLY EVENING HOURS.

DISCUSSION...
A WEAK UPPER LEVEL DISTURBANCE... WHICH HAS BEEN SLOWLY MOVING
WESTWARD ACROSS TEXAS AND OKLAHOMA THE LAST COUPLE OF DAYS... WILL
CONTINUE TO PROVIDE A FOCUS FOR SHOWERS AND ISOLATED THUNDERSTORMS
ACROSS PARTS OF SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS THIS
AFTERNOON. INSTABILITY...VERTICAL WIND SHEAR...AND THE CAP ARE ALL
EXPECTED TO REMAIN WEAK THIS AFTERNOON. SO IF THUNDERSTORMS DO
DEVELOP... THEY ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS AND WILL
MOST LIKELY DISSIPATE QUICKLY AFTER SUNSET.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY JUL 8.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...30 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
THERE WILL BE A CHANCE OF THUNDERSTORMS BEGINNING WEDNESDAY NIGHT
AND CONTINUING INTO THE WEEKEND... WITH THE BEST CHANCES ACROSS
NORTHERN...CENTRAL AND EASTERN OKLAHOMA.

OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY.

24

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Carter

When
July 7, 4:00 PM CST
Where
Carter forecast zone
Deaths
1 direct, 0 indirect
Reported by
GOVT OFFICIAL
Coordinates
34.251, -97.286 (the zone’s center; the record gives no point)

Hot temperatures killed an 83 year old woman after she became disoriented and drove down an oil field service road where she became trapped, eventually succombing to the heat.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Carter2003-07-0783FemaleOtherDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2003Every state in 2003This day in weather historyWarnings in Oklahoma, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369697.